Hail, Benton
- When
- June 22, 3:30 AM CST
- Where
- Benton County, 0.51 mi W of Urbana
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.220, -91.880
Several rounds of severe thunderstorms moved over Iowa, Illinois, and northern Missouri from the early morning hours through the late evening hours. Many locations saw damaging winds during this multiple round event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Several rounds of severe thunderstorms moved over Iowa, Illinois, and northern Missouri from the early morning hours through the late evening hours. Many locations saw damaging winds during this multiple round event. with locations near the city of Cedar Rapids seeing a very large hail event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 2:31 AM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 331 AM CDT MON JUN 22 2015 ...SEVERE WEATHER POSSIBLE THIS MORNING AND AGAIN THIS AFTERNOON... .SYNOPSIS... ISSUED AT 330 AM CDT MON JUN 22 2015 WARM ADVECTION WING IN FULL MOTION THIS MORNING AS MOISTURE SURGES NORTH IN RESPONSE TO A LOW PRESSURE SYSTEM DEEPENING AND MOVING TO THE NORTH OF THE AREA. A RATHER STICKY NIGHT FOR US AS SOME LIGHT SHOWERS HAVE DEVELOPED ON THIS WING OF WAA. SOME THUNDERSTORMS HAVE ALSO FORMED ACROSS FAR NW ZONES THIS MORNING AS THE WARM FRONT MOVES TO THE NORTH. THIS WARM FRONT IS EXPECTED TO CONTINUE SURGING NORTH. CURRENT PRESSURE FALLS SUPPORT THE NOTION OF THIS AS WELL. THIS WILL KEEP THE SEVERE MCS TO OUR NORTH THIS MORNING. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 330 AM CDT MON JUN 22 2015 MAIN FORECAST CONCERN FOR THE SHORT TERM FORECAST ARE THE CHANCES FOR STRONG TO SEVERE WEATHER TODAY ACROSS THE AREA. CONCERNS REMAIN ABOUT CONVECTION THIS MORNING AND OVERALL COVERAGE ONCE STORMS INITIATE THIS AFTERNOON. CONVECTION ONGOING ACROSS SOUTH DAKOTA WILL LIKELY STAY NORTH OR JUST CLIP FAR NORTHERN ZONES OF THE CWA TODAY. THIS MEANS THAT CLOUD COVER WILL BE ACROSS THE AREA ALONG WITH SOME OFBS. THESE OFBS AND DIFFERENTIAL HEATING BOUNDARIES WILL SERVE AS POTENTIAL INITIATION POINTS BEFORE THE COLD FRONT COMES THROUGH THE AREA. THESE SPECIFICS WILL BECOME CLEARER AFTER THE MORNINGS CONVECTION MOVES THROUGH THE AREA. VERY WARM AND MOIST AIRMASS IS IN PLACE AND WILL STAY IN PLACE THROUGH THE DAY TODAY. STRONG H7 CAPPING IS IN PLACE FROM THE SW TO THE NE. ALL MODELS SUGGEST THAT THE FRONTAL CIRCULATION WILL BREAK THIS CAP AS IT APPROACHES. WITH THE WARM AND MOIST AIRMASS ACROSS US...EXPECT VERY LARGE CAPE...AOA 4000 J/KG...BELIEVE THAT THE NAM IS OVERDOING THE VALUES. REGARDLESS ONCE THIS CAP BREAKS THUNDERSTORM DEVELOPMENT WILL BE FAST. INITIAL STORM MODE WILL BE SUPERCELLS CAPABLE OF VERY LARGE HAIL....DAMAGING WINDS AND ISOLATED TORNADOES...ESPECIALLY CLOSE TO WI WHERE PROXIMITY TO OFBS AND THE WARM FRONT COULD INCREASE LOW LEVEL HODOGRAPHS. THESE STORMS WILL LIKELY GROW INTO BOWING SEGMENTS WITH STRONG DAMAGING WINDS BEING THE MAIN THREATS. MY CURRENT THINKING IS THIS...WE WILL WATCH A CU FIELD PERCOLATE THROUGH MOST OF THE AFTERNOON. THE CAP WILL BE BROKEN AROUND 00Z AND EXPLOSIVE DEVELOPMENT OF SUPERCELLS WILL OCCUR AROUND THE COLD FRONT. I THINK THAT THE CELLS WILL BE ISOLATED AT FIRST AND MAY PERSIST THAT WAY FOR A COUPLE OF HOURS. WITH THE 0-6 KM SHEAR VECTOR NOWHERE NEAR PERPENDICULAR TO THE BOUNDARY...STORMS WILL QUICKLY GROW UPSCALE ONCE COVERAGE INCREASES. PWATS ARE EXCEPTIONALLY HIGH. HEAVY RAINS ARE ALSO POSSIBLE...I THINK ANY FLOODING WOULD BE TIED DIRECTLY TO TRAINING STORMS. I DONT SEE THIS AS MUCH OF A THREAT AS STORMS WILL LIKELY BE GROWING UPSCALE INTO AN MCS JUST OUT OR JUST NEAR OUR BORDERS TO THE SOUTH AND EAST. TODAY IS A DAY TO PAY ATTENTION TO THE WEATHER AND HAVE A PLAN IN CASE SEVERE WEATHER DEVELOPS. ONCE THE FRONT MOVES THROUGH...HIGH PRESSURE AND MUCH COOLER DRIER AIR MOVES INTO THE AREA. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 330 AM CDT MON JUN 22 2015 SIGNIFICANT RAINS MID WEEK AND GENERALLY BELOW NORMAL TEMPERATURES. LONG TERM FORECAST CONFIDENCE ASSESSMENT...FAIR TO POOR OR AVERAGE TO BELOW AVERAGE. MAIN ISSUE IS AGAIN PRECIPITATION EVENT LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AMERICAN SOLUTIONS TOO FAR NORTH WITH WARM AIR AND PRECIPITATION. FAST W-NW UPPER FLOW AND HIGH MOISTURE LEVELS WILL SPAWN LOTS OF CONVECTION WHICH SHOULD KEEP AREA CLOUDY AND COOLER THIS PERIOD WITH STALLED FRONT TO THE SOUTH LIKE THE HI-RES ECMWF. LOCAL HEAVY RAIN TECHNIQUES AND UPPER FORCING ALSO SHOW BEST PLACEMENT OF HEAVY RAINS SHOULD BE ALL OR OVER MOSTLY THE SOUTHERN HALF OF THE AREA. OVERVIEW...INITIALIZATION AND VERIFICATION ONCE AGAIN ARE TOO HIGH ON BL MOISTURE (DEWPOINTS) AND RESULTING IN TOO COPIOUS QPF FIELDS TO ACTUAL. FAVORED PATTERN ALSO FOR COOL POOLS...OR OUTFLOW BOUNDARIES WHICH ARE NON-HYDROSTATIC AND NOT ABLE TO BE CAPTURED BY SOLUTIONS. PREFER A 75/25 MIX OF HI-RES ECMWF TO GFS THROUGH DAY 3 AND THEN WITH NW FLOW A 50/50 BLEND WITH MOSTLY DRY AND BELOW NORMAL TEMPERATURES. TUESDAY AND TUESDAY NIGHT...TRENDS CONTINUE FOR A SLIGHTLY STRONGER AND COOLER WEAK HIGH PRESSURE SYSTEM. HAVE LOWERED TEMPERATURES A DEGREE OR TOO AND ALSO DEWPOINTS 2 TO 3 DEGREES AS DISCUSSED LAST NIGHT COULD BE THE CASE AND THIS IS ON TRACK. LATER SHIFTS MAY NEED TO TRIM A DEGREE OR TWO MORE...ESPECIALLY FOR DEWPOINTS NORTHERN SECTIONS MAKING FOR ANOTHER NICE AND COMFORTABLE SUMMER DAY. TUESDAY NIGHT...EXPECT A CONVECTIVE COMPLEX NEAR NE/KS BORDER THAT WILL LIKELY MOVE EAST INTO FAR SW SECTIONS BY MORNING. LOTS OF CLOUDS EXPECTED OVER MOST TO ALL THE REGION BY DAYBREAK. RATE OF CLOUDINESS INCREASING OVERNIGHT WILL IMPACT MINS. IF CLOUDS DELAYED THEN NE 1/3 OR MORE OF AREA MINS MAY NEED TRIMMING BY AT LEAST A CATEGORY OR 3 DEGREES...INTO THE UPPER 50S. FAR SW SECTIONS COULD SEE .5 TO 1 INCH AMOUNTS BY MORNING WITH COMPLEX WITH A LOW POSSIBILITY OF SEVERE SINCE FRONT SHOULD BE TOO OUR SOUTH...LIMITING INSTABILITY. WEDNESDAY AND WEDNESDAY NIGHT...LITTLE CHANGE WITH LOTS OF CLOUDS AND PRECIPITATION. HEAVIEST PRECIPITATION STILL SLATED BE ROUGHLY ALONG OR SOUTH OF HIGHWAY 34. FORCING AND MOISTURE PROFILES FAVOR WIDESPREAD .5 TO 1.5+ AMOUNTS ALONG AND SOUTH OF HIGHWAY 30 WITH LOCALLY 2 TO 3+ POSSIBLE SOUTH OF HIGHWAY 34. COMBINED WITH TUESDAY NIGHT EVENT LIKELY WOULD RESULT IN RENEWED HYDRO ISSUES. SEVERE RISK CONTINUES TO APPEAR WILL BE PROBABLY SOUTH OF IA/MO BORDER. HIGH TEMPERATURES HAVE LOWERED AS MENTIONED LAST NIGHT AND BASED ON THIS PATTERN LIKELY NEED LOWERING ANOTHER 5 TO 8+ DEGREES ALONG AND NORTH OF HIGHWAY 34 DUE TO GOOD EVAPORATIVE COOLING. LOTS OF MID TO UPPER 70S FOR HIGHS APPEAR VERY POSSIBLE...IF NOT PROBABLE FOR LATER SHIFTS. FOR THE 24+ HOUR PERIOD...SEE LOCALLY 2 TO 3 INCH AMOUNTS LIKELY FOR SOME AREAS...THIS SHOULD PUSH SOME AREA RIVERS ONCE AGAIN NEAR TO OVER BANKFULL WITH SOME RENEWED FLOODING. LOWER END FLASH FLOODING ALSO MAY OCCUR WITH AMOUNTS OVER 2 INCHES IF FALLS FAST ENOUGH...AS IN A FEW HOURS OR LESS. THURSDAY THROUGH SUNDAY...INCREASINGLY STRONGER NW UPPER LEVEL FLOW TO RESULT IN COOLER AND DRIER WEATHER WITH LITTLE OR NO SIGNIFICANT ADDITIONAL RAINFALL. TEMPERATURES MOSTLY 3 TO 8 DEGREES BELOW NORMAL WITH HIGHS MID 70S TO LOWER 80S MOST DAYS AND MINS MID 50S TO LOWER 60S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1156 PM CDT SUN JUN 21 2015 ISOLATED THUNDERSTORMS OVER CENTRAL IA ARE EXPECTED TO GRADUALLY SPREAD EAST AND NORTHEAST OVERNIGHT. WITH AN OVERALL LOW POTENTIAL TO AFFECT INDIVIDUAL TAF SITES...THIS HAS BEEN HANDLED WITH VICINITY WORDING. INCREASING LOW LEVEL MOISTURE AND LIGHT WINDS ARE EXPECTED TO LEAD TO FOG AND LOWER CIGS TO RESULT IN MVFR CONDITIONS BY MORNING. THUNDERSTORMS ARE POSSIBLE OVER THE AREA EARLY IN THE MORNING AND THEN AGAIN LATE IN THE AFTERNOON TOWARD EVENING. MORE WIDESPREAD COVERAGE IS EXPECTED WITH THE SECOND ROUND OF STORMS...WHICH COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. OUTSIDE THE STORMS...WINDS WILL BE GUSTY AND STRONG AT TIMES FROM THE SOUTHWEST TO SOUTH. THE ANTICIPATED LARGE COMPLEX OF STORMS WILL LIKELY EXIT EAST OF THE TERMINALS BY MID EVENING. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...GIBBS SHORT TERM...GIBBS LONG TERM...NICHOLS AVIATION...SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 418 PM CDT SUN JUN 21 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-220945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 418 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AS A WARM FRONT MOVES INTO THE AREA. MAIN HAZARDS ARE OCCASIONAL LIGHTNING FROM THESE STORMS. THE LA MOINE RIVER AT COLMAR IS EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...THE STORM PREDICTION CENTER HAS MUCH OF THE OUTLOOK AREA IN AN ENHANCED RISK FOR SEVERE WEATHER. A COMPLEX OF STORMS MAY IMPACT AREAS NORTH OF INTERSTATE 80 DURING THE MORNING. STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE. LATE MONDAY AFTERNOON AND EVENING WILL LIKELY SEE STORMS REDEVELOP AHEAD OF A COLD FRONT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH AN ISOLATED TORNADO POSSIBLE. TUESDAY NIGHT AND WEDNESDAY...THUNDERSTORMS ARE LIKELY. AT THIS TIME CONDITIONS DO APPEAR FAVORABLE FOR ADDITIONAL LOCALLY HEAVY RAINFALL AND POSSIBLY SEVERE STORMS WITH THE PRIMARY RISK DAMAGING WINDS. THE GREATEST RISK OF HEAVY RAINS AND ANY SEVERE STORMS APPEARS TO BE ALONG AND SOUTH OF HIGHWAY 34. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT...BUT MAY BE NEEDED ON MONDAY ESPECIALLY DURING THE LATE AFTERNOON AND EVENING. 05/GIBBS/NICHOLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 AM CDT MON JUN 22 2015 IAZ051-220930- BENTON- 406 AM CDT MON JUN 22 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BENTON COUNTY... AT 405 AM CDT...A STRONG THUNDERSTORM WAS NEAR BRANDON...OR 7 MILES NORTH OF VINTON...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VINTON...URBANA...MOUNT AUBURN...VINTON MEMORIAL AIRPORT...CHENEY AND SPENCERS GROVE. THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 40 AND 48. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES . LAT...LON 4230 9217 4230 9183 4209 9184 4223 9222 TIME...MOT...LOC 0905Z 291DEG 26KT 4226 9199 GIBBS
The Quad Cities radar (KDVN), 127 km away, was scanning. The volume nearest the first event began at 09:31 UTC.
26 hail, 17 thunderstorm wind. Local standard time, as filed.
Extremely strong winds reported, with branches down and pieces of neighbors' houses and roofing material laying in front yard of the spotter. Torrential rainfall also occurred.
A tree was reported down across Amish Blvd.
Small limbs were reported down with 50 to 60 mph wind gusts.
Sustained winds of 60 mph with gusts to 70 mph were reported.
One foot diameter tree was snapped off about two feet above the ground level.
High school wind equipment on west of of Independence recorded a 93.9 mph wind gusts. Other very high winds in the area support this possibly being a correct measurement on an elevated surface.
A large tree limb fell over power line, which caused power outage.
Extensive damage reported 1 to 2 miles north of Manchester, including farm buildings flattened and trees snapped off.
A roof reported blown off school building.
Tree limbs larger than 2 inches in diameter were blown down.
Numerous trees reported blown down, and power lines downed across Delaware County.
Estimated 60 to 80 mph wind gusts were reported near the intersection of Asbury and Lewis roads.
Semi trailer reported blown over.
Tree branches reported blown down.
Hail started as quarter size, increased to golf ball size, and lasted 8 minutes.
Penny size hail and heavy rain was reported.
Hail reported at Duane Arnold Energy Center.
Hail falling on northeast side of Cedar Rapids.
Spotter's windshield was broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585832, 585833, 585862, 585863, 585858, 585860, 585859, 585873, 585861, 585872, 585867, 585864, 585868, 585874, 585865, 585866, 585869, 585870, 585871, 585852, 585839, 585846, 585834, 585835, 585836, 585841, 585837, 585843, 585842, 585847, 585851, 585848, 585838, 585840, 585849, 585844, 585845, 585850, 585853, 585854, and more.